Key result
Three cases of spontaneous hemarthrosis complicating oral anticoagulant therapy are presented, highlighting an unusual complication with a reported incidence of 0% to 1.5%.
Case Report (n=3)
Spontaneous hemarthrosis is an unusual but important complication of oral anticoagulant therapy.
Clinicians should consider spontaneous hemarthrosis in anticoagulated patients with acute joint symptoms; case reports leave open true incidence and risk stratification.
SPONTANEOUS hemarthrosis is an unusual complication of oral anticoagulant therapy. The reported incidence of this type of bleeding varies from 0% to 1.5%.1-5Three cases of intra-articular hemorrhage associated with oral anticoagulant therapy are presented herein; pertinent diagnostic and therapeutic points are briefly discussed. Report of Cases Case 1.— A 68-year-old obese white woman was admitted to the Hahnemann Hospital on Oct 28, 1965 for evaluation of pain and swelling in the right knee. She sustained a myocardial infarction in 1957, and subsequently was treated with thiazide diuretics, digitalis, and sodium warfarin (Coumadin). No past history of joint symptomatology was recorded. Arthralgia began suddenly two weeks prior to admission without apparent trauma, and was not associated with any change in therapy. The referring physician made a tentative diagnosis of thiazide-induced gout and phenylbutazone (Butazolidin), 100 mg four times daily, was prescribed. Numerous recent and old cutaneous ecchymoses were noted
No takes yet. Share an insight, caveat, or question.
George E. McLaughlin (1966) conducted a case report in Hemarthrosis associated with oral anticoagulant therapy (n=3). Oral anticoagulant therapy was evaluated on Spontaneous hemarthrosis. Three cases of spontaneous hemarthrosis complicating oral anticoagulant therapy are presented, highlighting an unusual complication with a reported incidence of 0% to 1.5%.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: